Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 88, NWS Melbourne, FL

July 12, 1997Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 12, 1997, 5:20 PM EDT for Orange County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 1997, 5:20 PM EDT (21:20 UTC)
Expired
Jul 12, 1997, 6:20 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:30 PM EDTHail 0.75Winter Garden, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 122121 RRA
SVRMLB
FLC095-122220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
520 PM EDT SAT JUL 12 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...WESTERN ORANGE COUNTY


 
 
AT 520 PM WEATHER RADAR INDICATED SEVERE THUNDERSTORMS DEVELOPING
NEAR OCOEE. THROUGH 620 PM THESE THUNDERSTORMS WILL MOVE SOUTH
TOWARDS THE DISNEY COMPLEX. OTHER STRONG TO SEVERE THUNDERSTORMS
WILL OCCUR FROM WINTER GARDEN TO THE LAKE COUNTY BORDER ACROSS ALL
OF SOUTHWEST ORANGE COUNTY. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING
WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND
VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COV$ERS THE ROAD.

PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:23 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 12, 12:23 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1207 PM EDT SAT JUL 12 1997

CURRENTLY...BOUNDARY LIES ACROSS NE FLORIDA DRIFTING SOUTH. 200 MB
CHART SHOWS TROUGH AXIS ALOFT MOVING SLOWLY SOUTH. WIND FLOW IN LOWER
ATMOS WEAK NORTHERLY. SPC HAS PLACED FL PENINSULA IN SLIGHT RISK.

SHORT TERM...CONVECTION FIRING OVER N FLA AND W FLA IN BETTER LLVL
MOISTURE. EXPECT CONVECTION TO FIRE ON W AND N SIDE OF FA FIRST AND
MOVE GENERALLY SOUTHEAST WITH TIME. BEST CHANCE FOR SVR...AND WE HAVE
HAD OUR FAIR SHARE OF IT THIS SUMMER...WILL BE FOR A STORM TO GET ON
THE EAST COAST C BRZ AND DROP SOUTH ALONG IT. LOCATION OF WHERE
EXACTLY OCCURS IS UNKNOWN ATTM...BUT AM CERTAIN IT WILL OCCUR IN CWA.

STORMS SHOULD END RELATIVELY EARLY...BEFORE SUNSET. THEN PC WITH SOME
PATCHY DENSE FOG...ESPECIALLY IN AREAS WHICH RECEIVE HEAVIEST RAIN
TODAY.

TOMMOROW...MODELS FCSTING SYSTEM OFF SE COAST TO GET SPUN
UP...POSSIBLY BECOMING OUR THIRD TROPICAL SYSTEM OF THE YEAR. THIS
WILL ADVECT SHARPLY DRIER AIR INTO OUR FA. I WOULD NOT BE ALL THAT
SURPRISED IF NO RAIN OCCURS TOMMOROW ACROSS MOST...IF NOT ALL OF THE
FA...AS TSTORM STUDIES HAVE SHOWN THREAT OF STORMS IS VERY LOW WITH
NE FLOW.

H|ODANISH

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.